Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 81, NWS Topeka, KS

June 12, 2014Dickinson County, Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 12, 2014, 12:19 AM CDT for Dickinson County, Ottawa County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2014, 12:19 AM CDT (05:19 UTC)
Expired
Jun 12, 2014, 1:00 AM CDT
In force
41 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dickinson County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 105 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 12:57 AM CDTTSTM WND GST 561 Se Niles, KSDELAYED REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 5.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-505 J/kg
Mixed-layer LCL
1704 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

304 
WUUS53 KTOP 120519
SVRTOP
KSC041-143-120600-
/O.NEW.KTOP.SV.W.0081.140612T0519Z-140612T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1219 AM CDT THU JUN 12 2014

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DICKINSON COUNTY IN CENTRAL KANSAS...
  SOUTHERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 100 AM CDT

* AT 1215 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM TESCOTT TO SALINA...AND MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...TRAINED WEATHER SPOTTERS.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MINNEAPOLIS...ABILENE...CULVER...BENNINGTON...NILES...SOLOMON...
  WELLS...TALMAGE...MANCHESTER AND ENTERPRISE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 280.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3921 9737 3914 9737 3913 9729 3885 9702
      3876 9737 3896 9738 3895 9793 3907 9793
TIME...MOT...LOC 0518Z 253DEG 29KT 3900 9786 3879 9766

HAIL...<.75IN
WIND...60MPH

$$
2 follow-up statements
618 
WWUS53 KTOP 120539
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1239 AM CDT THU JUN 12 2014

KSC041-143-120600-
/O.CON.KTOP.SV.W.0081.000000T0000Z-140612T0600Z/
OTTAWA-DICKINSON-
1239 AM CDT THU JUN 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
DICKINSON AND SOUTHERN OTTAWA COUNTIES UNTIL 100 AM CDT...

AT 1234 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHEAST OF CULVER TO NEW CAMBRIA...AND
MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ABILENE...BENNINGTON...NILES...SOLOMON...WELLS...TALMAGE...MANCHESTER
AND ENTERPRISE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 280.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE 
TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3921 9737 3914 9737 3913 9729 3885 9702
      3876 9737 3896 9738 3895 9793 3907 9793
TIME...MOT...LOC 0538Z 253DEG 29KT 3905 9766 3884 9746

HAIL...<.75IN
WIND...60MPH

$$
387 
WWUS53 KTOP 120600
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
100 AM CDT THU JUN 12 2014

KSC041-143-120610-
/O.EXP.KTOP.SV.W.0081.000000T0000Z-140612T0600Z/
OTTAWA-DICKINSON-
100 AM CDT THU JUN 12 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH WESTERN DICKINSON AND 
SOUTHERN OTTAWA COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.

A NEW SEVERE THUNDERSTORM WARNING FOR EASTERN DICKINSON COUNTY IS IN 
EFFECT UNTIL 145 AM CDT. 

LAT...LON 3921 9737 3914 9737 3913 9729 3885 9702
      3876 9737 3896 9738 3895 9793 3907 9793
TIME...MOT...LOC 0600Z 253DEG 29KT 3910 9744 3889 9724

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 12:12 AM CDT, 7 minutes earlier.

Area forecast discussion, Jun 12, 12:12 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1212 AM CDT Thu Jun 12 2014

...AVIATION UPDATE...

.SHORT TERM...(This Evening through Thursday)
Issued at 246 PM CDT WED JUN 11 2014

Water vapor imagery showed the exiting mid-level trough advancing
into the Ohio River valley with a weak mid-level ridge stretching
across the Southern and Central Plains. A large mid-level trough was
situated over Canada and clipping the Northern Plains. Models show
this trough deepening and digging further south tonight, which will
help to push an area of low pressure and an associated cold front
eastward across the region. Additionally, a weak embedded shortwave
was noted on water vapor imagery over northern Colorado. Models are
in good agreement in this wave strengthening as it gets caught up in
the frontal passage, with an MCS potentially developing overnight
and tracking southeastward across the state. Short-range model runs
have been consistent in keeping conditions dry across the region
through early to mid evening, with the SW- to NE-oriented cold front
likely advancing into north central Kansas between 03z-05z. The cap
that's currently in place should weaken this evening, but lapse
rates don't look to be that great with soundings showing deep
moist-adiabatic conditions. MUCAPE values may be upwards of
2500-2800 J/kg with 0-6km bulk shear upwards of 20-30kts, so these
conditions may be enough to get a few strong to severe thunderstorms
to develop through late this evening as this line of storms enters
into north central Kansas. The threats with the strongest storms
would be large hail and damaging winds. However, another concern
will be for the potential for some heavy rain and localized flash
flooding as PWAT values are upwards of 1.7-1.9 inches. Many
locations received 2-4" of rain from Monday's system, resulting in
very saturated ground, so the 1-hour flash flood guidance for much
of the region is 1.5-1.9 inches. So this flash flood concern will
need to be monitored through the overnight hours. As the cold
front tracks across the region overnight, widespread post-frontal
showers and thunderstorms are expected with north central Kansas
likely drying out by Thursday morning. This cold front should be
southeast of the area by mid morning with the post-frontal
precipitation over eastern Kansas diminishing by late morning
through early afternoon.

As for temperatures, southerly winds and mostly clear skies allowed
temperatures to rise into the low to mid 80s this afternoon. With
the increasing cloud cover overnight from the precipitation, low
temperatures will be a bit warmer tonight with lows only dropping
into the low/mid 60s. The combination of gradually decreasing cloud
cover and northerly winds behind the front will result in
below-normal temperatures for Thursday with highs only expected to
reach into the middle/upper 70s.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 246 PM CDT WED JUN 11 2014

A ridge of high pressure builds southeastward across eastern KS
Thursday night with mostly clear skies and calm winds toward
morning.  This could lead to some patchy dense fog for areas of east
central KS around sunrise Friday.  Temps are expected to be cool
with lows in the middle 50s.  On Friday, the high moves off to the
east while low pressure develops in the lee of the Rockies, turning
the winds to south.  Highs are not expected to be too warm with
mainly upper 70s expected.

A piece of the western U.S. trough comes out onto the Plains
Saturday and Saturday night with increasing chances for
thunderstorms by Saturday evening.  The front associated with this
trough stalls near Kansas for the early to middle part of next week
with disturbances in broadly cyclonic upper flow periodically moving
through.  While the best dynamics should be to our north, there will
be enough lift with these systems in proximity to the front to give
chances for thunderstorms each day. High temperatures for the
weekend through the middle part of next week should be mostly in
the 80s. With increasing low-level moisture, overnight lows from
Sunday through Wednesday are forecast in the upper 60s to around
70.

&&

.AVIATION...(For the 06Z TAFs through 06Z Thursday Night)
Issued at 1212 AM CDT THU JUN 12 2014

Showers and Thunderstorms should continue moving east through the
morning. The latest HRRR seems to have a good handle on the
overall progression. Therefore have adjusted the timing in the
forecasts based on the HRRR. Biggest uncertainty is whether MVFR
conditions will move in. OBs upstream generally show VFR
conditions, even within the stratiform rain. Therefore have backed
off on the MVFR conditions and will monitor trends.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Hennecke
LONG TERM...GDP
AVIATION...Wolters
Hazardous weather outlook, Jun 11, 3:36 PM CDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
336 PM CDT WED JUN 11 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-122045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
336 PM CDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORM CHANCES WILL SPREAD EAST INTO NORTH CENTRAL KANSAS BY
MID EVENING...AND THEN PROGRESS INTO NORTHEAST AND EAST CENTRAL
KANSAS BY THE EARLY OVERNIGHT HOURS. A FEW STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...GENERALLY ALONG AND WEST
OF A LINE FROM WASHINGTON TO JUNCTION CITY...WITH LARGE HAIL AND
DAMAGING WINDS POSSIBLE. WITH SATURATED SOILS AND MANY RIVERS AND
CREEKS RUNNING AT ELEVATED LEVELS...LOCALIZED FLOODING IS ALSO POSSIBLE
TONIGHT THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS THAT MOVED THROUGH THE AREA WEDNESDAY NIGHT MAY
LINGER ACROSS NORTHEAST AND EAST CENTRAL KANSAS THROUGH THURSDAY
MORNING. SEVERE WEATHER IS NOT EXPECTED.

ANOTHER SYSTEM MOVES ACROSS THE STATE THIS WEEKEND AND BRINGS A
CHANCE FOR THUNDERSTORMS LATE SATURDAY INTO SUNDAY. SOME OF THESE
STORMS MAY BE STRONG TO SEVERE.

THUNDERSTORM CHANCES CONTINUE MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Jun 11, 10:58 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1058 PM CDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     CONCORDIA AIRPORT       39.55N 97.65W
06/11/2014  M60 MPH          CLOUD              KS   ASOS

&&

WOLTERS
Local storm report, Jun 11, 11:31 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1131 PM CDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     HEAVY RAIN       9 ENE CONCORDIA         39.62N 97.51W
06/11/2014  M1.88 INCH       CLOUD              KS   BROADCAST MEDIA

            RELAY OF A PUBLIC REPORT. MINOR STREET FLOODING ALSO
            REPORTED.

&&

WOLTERS
Local storm report, Jun 11, 11:41 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1141 PM CDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     1 S CLIFTON             39.55N 97.28W
06/11/2014                   CLAY               KS   LAW ENFORCEMENT

            TREE LIMBS OF UNKNOWEN SIZE DOWN IN THE CLIFTON AREA.

&&

WOLTERS
Local storm report, Jun 11, 11:47 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
1147 PM CDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     1 S CLIFTON             39.55N 97.28W
06/11/2014                   CLAY               KS   LAW ENFORCEMENT

            TREE LIMBS ESTIMATED TO BE 6 INCHES IN DIAMETER DOWN IN
            THE CLIFTON AREA.

&&

WOLTERS
Special weather statement, Jun 11, 11:48 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1148 PM CDT WED JUN 11 2014

KSZ009-010-021>023-120515-
CLAY-MARSHALL-POTTAWATOMIE-RILEY-WASHINGTON-
1148 PM CDT WED JUN 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...NORTHWESTERN
POTTAWATOMIE...SOUTHWESTERN MARSHALL...NORTHEASTERN CLAY AND
SOUTHEASTERN WASHINGTON COUNTIES...

THROUGH 1215 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH
ACROSS PORTIONS OF NORTHWESTERN RILEY...NORTHWESTERN POTTAWATOMIE...
SOUTHWESTERN MARSHALL...NORTHEASTERN CLAY AND SOUTHEASTERN WASHINGTON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS AROUND 50 MPH
AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
RANDOLPH...TUTTLE CREEK LAKE AND OLSBURG.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3966 9641 3934 9641 3933 9703 3964 9702
TIME...MOT...LOC 0448Z 266DEG 23KT 3949 9684
Special weather statement, Jun 12, 12:19 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1219 AM CDT THU JUN 12 2014

KSZ022-023-038-120545-
POTTAWATOMIE-RILEY-WABAUNSEE-
1219 AM CDT THU JUN 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY...SOUTH
CENTRAL POTTAWATOMIE AND NORTH CENTRAL WABAUNSEE COUNTIES...

THROUGH 1245 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 20 MPH
ACROSS PORTIONS OF SOUTHEASTERN RILEY...SOUTH CENTRAL POTTAWATOMIE
AND NORTH CENTRAL WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT
LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE EASTERN
MANHATTAN...WAMEGO...ST. GEORGE AND LOUISVILLE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3931 9631 3911 9627 3910 9669 3921 9672
TIME...MOT...LOC 0519Z 258DEG 18KT 3917 9661

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:32 PM CDTSpecial Weather StatementTOPRepublic28 min
Jun 11, 10:05 PM CDTSpecial Weather StatementTOPRepublic40 min
Jun 11, 10:41 PM CDTSpecial Weather StatementTOPCloud49 min
Jun 11, 10:46 PM CDTSpecial Weather StatementTOPWashington29 min
Jun 11, 10:55 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Riley, Washington50 min
Jun 11, 11:38 PM CDTAreal Flood AdvisoryTOPClay, Cloud, Republic, Washington3 hr
Jun 11, 11:48 PM CDTSpecial Weather StatementTOPRiley27 min
Jun 12, 12:19 AM CDTSpecial Weather StatementTOPRiley26 min
Jun 12, 12:57 AM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris, Riley48 min
Jun 12, 1:03 AM CDTAreal Flood AdvisoryTOPDickinson, Ottawa117 min
Jun 12, 1:48 AM CDTSpecial Weather StatementTOPWabaunsee42 min
Jun 12, 2:35 AM CDTSpecial Weather StatementTOPOsage25 min
Jun 12, 3:01 AM CDTSpecial Weather StatementTOPDouglas, Franklin29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.